Ask a doctor

Will a Chemical Peel Fix irritation from Cetaphil lotion?

I used WAY to much cetaphil lotion all over my face. I thought my skin was dry but it was actually the lotion that dried on my face making it feel dry and flaky. Now my face is so red, so itchy, and really irritated. And when I scratch the itchy parts red bumps will form on my face, (not pimples), but irrated red patches. I have a dermatologist appointment in 2 months but I'm really worried about this...I feel so itchy and its not getting better. PLEASE HELP!

Doctor Answers (4)

Avoid chemical peels when your skin is irritated

+1

If your skin stayed dry despite frequent applications of a lotion like Cetaphil, you probably have a skin condition called sebohhreic dermatitis. Avoid chemical peels until your condition has been treated. Definately follow up with your dermatologist.


New York Dermatologist
3.5 out of 5 stars 7 reviews

Skin irritation treatment is not with chemical peel

+1

Hi Chris22,

Skin can become very sensitive, red, itchy, and flaky from several over-the-counter products. Some patients may develop a contact allergy to the hundreds of chemicals in these lotions. While that specific product can be the source of irritation, other soaps, lotions, perfumes, etc you may be using could also play a role.

First, stop using any potential triggers of the irritation. Second, some patients use an antihistamine tablet and/or topical petrolatum jelly for severe skin irritation. Topical steroid cream prescription may also be option.

Chemical peels should be avoided when the skin is irritated. Chemical peels are great to improve skin wrinkles & skin quality; however, peels cause short term irritation and have a recovery period of several days or more. Only after a compressive evaluation can a physician help determine appropriate options for you. Best of luck.

Dr. Chaboki

Houtan Chaboki, MD
Washington DC Facial Plastic Surgeon
5.0 out of 5 stars 46 reviews

You may have an allergy to Cetaphil

+1

For most of my patients, Cetaphil is a great moisturizer-- it does not contain many ingredients that causes common skin allergy such as parabens, lanolin, and formaldehyde.  Nevertheless, a small percentage of patients can develop allergy to Cetaphil products.  From the description of your face, it sounds like you may be someone who is sensitive to one of the ingredients in Cetaphil products.  If you have not done so, I would stop the lotion right away.  Allergic contact dermatitis will usually resolve after discontinuing the product.  Sometimes, a topical steroid may be needed to make the inflammation go away.  Many of my patients with significant allergies have had good success with Vanicream line of products-- they lack the preservatives, fragrances and dyes that causes most allergic contact dermatitis.  Vanicream is available at most drugstore without a prescription.

If your skin is no better after a few weeks, I would recommend you see a dermatologist as you may be developing eczema or dermatitis.    A chemical peel would not be helpful in your case-- in fact, it will likely cause more irritation and damage to your skin.  Rest assure that no matter if it is an allergy or a dermatitis, most patients get better with good skin care and topical treatment.  

Best,

Dr. Mann

Margaret Mann, MD
Cleveland Dermatologic Surgeon
5.0 out of 5 stars 1 review

You might also like...

Chemical Peels are not treatment for allergic reactions!

+1

Cetaphil lotion tends to be very mild, but it sounds like you might have either developed a sensitivity to it or, more likely, you may have developed another medical condition called eczema or seborrhea of the face. A dermatologist should evaluate you in person in order to properly diagnose your condition. In the meantime, chemical peels are NOT appropriate management and may in fact make your irritated skin feel worse! Good luck,

Dr. Rupani

Reena Rupani, MD
New York Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.